Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla possibly exposed to heat, but still experience side effects
Sep 26, 2009

Hi,

First of all thanks for all your hard work and for taking the time to read my question.

I have checked the forums, and I know this topic has come up a lot, but I have a special consideration to present.

I was recently traveling across the country from the West and once I reached the South, I accidentally left some extra supplies of Atripla in my car overnight a couple of nights. It was never exposed to direct sunlight (was in dark bin), and the few days I was in the South, it was mostly stormy and overcast and temps didn't get too high.

Also, since I'm still not currently near my pharmacy (or doctor, and my Rx plan requires me to fill where I'm not at currently), I had a friend mail me a refill of my Atripla. It took 2 or 3 days to get here in the end of August, and might have been exposed to temperature extremes from being mailed across the country.

But here's my question. I didn't really have the option to try to get it replaced (and not taking it at all was not an option), so of course I took it anyway; and both my emergency stash and new refill might have been exposed to heat. But taking these possibly degraded meds, I still experience the efavirenz side effects (loopiness, body buzz, drowsiness, crazy dreams).

I know it's still best to replace the meds that might have been damaged by heat, but since this was not an option for me, is the fact that I still experience the Sustiva side effects of the Atripla (just like I did before) a good indication that the meds are still potent?

Thanks for your time.

J

Response from Dr. Young

Hello J and thanks for your question.

I don't think that you could use your side effect profile to judge whether or not your meds have been damaged.

But, I'd generally look on the more optimistic side-- you don't know for sure if your meds were damaged, right? The fact that you have the same side effects is reassuring. Nevertheless, if you have concern, I'd ask your doctor about the possibility of doing a viral load test in a week or two. It's really the only way to gauge if the meds are working (and provide reassurance).

I hope this helps and wish you well,

BY



Previous
forgot HIV meds twice this week
Next
CAN WE ASSUME CHILDRENS ARE HIV NEGATIVE

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement